question-icon

What should be done for pills stuck in throat?

default
Posted on Wed, 16 Jul 2014
Question: My husband took 3 pills last night, all together with water. Immediately, one of them lodged in my throat, and it is still bothering me this morning. He got a burning sensation - painful, & he tried to dislodge this pill by drinking water & later took some bread, which he got down last night. His voice is croaky this morning. He is 85 yrs. old, & the 3 pills he took last night were an iron pill, and one called Pacerone, the other Atorvastin. Should he see a doctor this morning. He would appreciate very much any advice you can give him/us. Thank you.
doctor
Answered by Dr. Sumit Bhatti (1 hour later)
Brief Answer:
As below:

Detailed Answer:
Hi,

Thank you for your query.

1. It is highly unlikely that a tablet should remain stuck in the throat.

2. The following investigations will be required:
a. a videolaryngoscopy
b. neck and chest X-rays
c. A barium swallow or flexible esophagoscopy.

3. Yes, he should see a doctor immediately as his voice has changed.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Sumit Bhatti

Otolaryngologist / ENT Specialist

Practicing since :1991

Answered : 2662 Questions

premium_optimized

The User accepted the expert's answer

Share on
What should be done for pills stuck in throat?

Brief Answer: As below: Detailed Answer: Hi, Thank you for your query. 1. It is highly unlikely that a tablet should remain stuck in the throat. 2. The following investigations will be required: a. a videolaryngoscopy b. neck and chest X-rays c. A barium swallow or flexible esophagoscopy. 3. Yes, he should see a doctor immediately as his voice has changed. I hope that I have answered your queries. If you have any further questions, I will be available to answer them. Regards.